Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 15, NWS Amarillo, TX

June 9, 1997Gray County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 9, 1997, 3:52 PM CDT for Gray County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 3:52 PM CDT (20:52 UTC)
Expired
Jun 9, 1997, 4:45 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 092049 RRA
TORAMA
TXC179-092145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHERN GRAY COUNTY
 
AT 345 PM CDT...A COMPLEX OF THUNDERSTORMS IN SOUTHERN GRAY COUNTY HAS
PRODUCED NUMEROUS REPORTS OF TORNADOES AND FUNNEL CLOUDS. THE STORMS
WERE MOVING EAST AT 15 MILES AN HOUR. PEOPLE IN SOUTHERN GRAY COUNTY
INCLUDING THE CITIES OF ALANREED AND MCLEAN SHOULD TAKE SHELTER NOW!
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:31 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 9, 3:31 PM CDT, 21 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 9 1997

RNFL DURG DAY HAS REACHED THE POINT WHERE FFW/S NEEDED OVR NERN ZNS.
WL CONT WITH FFA OVR NERN ZNS WHERE PCPN CONTG...AND NWRN ZNS WHERE
INFLUENCE OF H5 LOW AND ROTG VOT LOBES WL BE GREATEST.  RADAR INDCG
NEW DVLPMT E OF AMA FORMING INTO A LN.  WITH VRY SLOW MOVMT EXPCD...
FFA WL ALSO BE EXPANDED TO INCLUDE SERN ZNS.  SCT TRW FCST FOR SWRN
ZNS WHERE HTG HAS BEEN BEST AND INSTBY GREATEST.  SVR WL BE MENTIONED
FOR ALL BUT NERN ZNS IN COOLER AIR.  SOME LINGERING MRNG PCPN PSBL FOR
ERN ZNS AS H5 TROF MOVS EWD...THEN NEXT SHRT WV TROF MOVS IN FM W LATE
TUE. WITH CONTG RICH MSTR...AND INCRG H8 SLY FLOW DURG NGT...FEEL SCT
TRW A GOOD BET FOR TUE NGT.  ON WED...DYNAMICS LESS OF A FACTOR...BUT
MRNG FOG ANTICIPATED WITH WM AND HUMID CONDS CONTG.  03

.AMA...
TX...FLASH FLOOD WATCH TONIGHT ZONES 1>10..14>15..19>20.
OK...FLASH FLOODD WATCH TONIGHT ZONES 1>3.

COCKRELL

In the hours before

Special weather statement, Jun 9, 12:30 PM CDT, 3 hours 22 minutes before
OKZ001>003-TXZ001>020-100500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT.

THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW
MEXICO TO BORGER TO CANADIAN TEXAS.  A COLD FRONT WILL SLOWLY PUSH
SOUTHWEST ACROSS THE AREA TONIGHT.  AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY.
THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH
TONIGHT.

THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.  LIGHT WINDS ALOFT WILL
ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH
FLOODING WILL BE POSSIBLE.  OTHER SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DOWNBURST WINDS6.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY
FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE
THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Jun 9, 1:00 PM CDT, 2 hours 52 minutes before
OKZ001>003-TXZ001>020-100500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT.

THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW
MEXICO TO BORGER TO CANADIAN TEXAS.  A COLD FRONT WILL SLOWLY PUSH
SOUTHWEST ACROSS THE AREA TONIGHT.  AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY.
THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH
TONIGHT.

THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.  LIGHT WINDS ALOFT WILL
ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH
FLOODING WILL BE POSSIBLE.  OTHER SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DOWNBURST WINDS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY
FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE
THIS AFTERNOON OR TONIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:51 PM CDTFlash Flood WarningAMAOchiltree4 hr
Jun 9, 3:11 PM CDTFlash Flood WarningAMAHemphill4 hr
Jun 9, 4:28 PM CDTFlash Flood WarningAMALipscomb4 hr
Jun 9, 5:47 PM CDTSevere Thunderstorm WarningAMADonley43 min
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningAMAWheeler48 min
Jun 9, 6:23 PM CDTSevere Thunderstorm WarningAMACollingsworth37 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.